When a person goes through opium withdrawal, they will exhibit certain signs and symptoms that can be unpleasant and even incredibly painful. Knowing the symptoms that you will encounter when going through opium withdrawal will help make the process easier. And even though the opium withdrawal syndrome is not usually life-threatening, you may want to attend detox or addiction treatment just to ensure that your time in withdrawal will be less unbearable and that you sustain a smaller chance of a chance of relapsing.Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987
Overview of Opium Withdrawal
For many individuals, opium withdrawal feels like getting a very bad case of the flu. Often, those who are dependent on opium understand what is occurring, but in the case of those dependent on opioid prescriptions, there is the possibility of not realizing what they are actually going through.
Opium withdrawal is just as painful and uncomfortable as prescription opioid withdrawal or withdrawal from another type of illicit opioid like heroin. You must also consider that “the time it takes to become physically dependent varies with each individual” as well as each specific opioid drug (NLM). According to Harvard Medical School, “The intensity of the reaction depends on the dose and speed of withdrawal.” Opium can sometimes cause long-lasting intoxication which means that the symptoms themselves may be milder but last longer than those of a short-acting opioid’s withdrawal syndrome like heroin’s.
Symptoms of Opium Withdrawal
Opium withdrawal symptoms are uncomfortable and can make a person extremely irritable. It is important to realize that during this difficult time and also for friends and family members to be as supportive as possible. The symptoms of opium withdrawal are:
Those who are going through the early stages of withdrawal become extremely anxious and uncomfortable. Little things might upset them because they are feeling a great deal of emotions due to the absence of opium.
It will be very difficult for someone withdrawing from opium to sleep. They may have a disrupted sleep pattern or not sleep at all.
Muscle, bone, and joint aches and pains
This is one of the most uncomfortable symptoms caused by opium withdrawal. Because opium has a pain reducing effect, someone coming off the drug will feel pain a lot more sharply and even experience aches in the muscles and bones that may not have been there before.Family is Forever. Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987
This is part of the discomfort opium dependent individuals go through when the drug is stopped. They may complain of stomach aches or cramps.
Opium is, for the most part, abused illicitly so individuals going through withdrawal will likely experience cravings. If the cravings are very severe, this could be a sign that the individual needs opium addiction treatment.
Opium addiction treatment and detox will likely be beneficial for someone dealing with these symptoms. There are other signs of withdrawal that are more obvious such as dilated pupils, diarrhea, vomiting, runny nose, sweating, and excessive yawning. If you are able to attend treatment for your opium withdrawal, you will be given medication, most commonly clonidine, that will curb your withdrawal symptoms to a point and make it much easier for you to focus on your addiction treatment.
Tell Your Side of the Story Fill Out the Help Form